Also found in: Dictionary, Thesaurus, Medical, Wikipedia.
Related to Hypervitaminosis: hypervitaminosis E, Hypervitaminosis D, hypervitaminosis K
intoxication produced by sharply increased doses of vitamins A and D. (The possibility of developing hypervitaminosis in relation to other vitamins has not been firmly established.)
Hypervitaminosis D develops in children after introduction of doses of vitamin D higher than 50,000 IU per day, and in adults of 100,000-150,000 IU per day. Hypervitaminosis in adults is most often acute, accompanied by stomach pains, nausea, vomiting, diarrhea or constipation; kidney function is drastically disturbed and hypertension, headaches, and pains in the bones and muscles also appear. In children the symptoms are the same but less sharply pronounced. Treatment involves discontinuation of vitamin D intake, abundant liquids, saline infusion, and administration of glucose, ascorbic acid, and vitamin E.
Hypervitaminosis A develops after ingesting products (for example, polar bear liver) or preparations rich in vitamin A. In adults it is manifested by severe headache, nausea, vomiting, diarrhea, and peeling of the skin of the face and body. Chronic hypervitaminosis A may develop in children after ingestion of a large quantity of vitamin A preparations; it is manifested by dry, rough, itching skin and the development of hard, shell-like, deep, and painful swellings on the forearms and (less often) on the hands and feet. Enlargement of the liver is sometimes observed. Recovery begins after discontinuation of vitamin A intake.
REFERENCESEfremov, V. V. “Toksichnost’ vitamina A. Toksichnost’ vitamina D.” In Mnogotomnoe rukovodstvo po vnutrennim bolezniam, vol.8. Editor in chief, E. M. Tareev. Moscow, 1965. Pages 488 and 625.
V. V. EFREMOV